Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 1:42 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 1:42 PM CDT (18:42 UTC)
- Expired
- Jun 21, 2020, 2:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
912
WUUS53 KICT 211842
SVRICT
KSC105-167-211945-
/O.NEW.KICT.SV.W.0076.200621T1842Z-200621T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
142 PM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Lincoln County in central Kansas...
Northeastern Russell County in central Kansas...
* Until 245 PM CDT.
* At 142 PM CDT, a severe thunderstorm was located near Luray, or 14
miles northeast of Russell, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lucas, Sylvan Grove, Luray, Ash Grove and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9831 3900 9822 3892 9867 3909 9882
3914 9872 3913 9849 3922 9849
TIME...MOT...LOC 1842Z 253DEG 14KT 3904 9867
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN1 follow-up statement
732
WWUS53 KICT 211920
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
220 PM CDT Sun Jun 21 2020
KSC105-167-211945-
/O.CON.KICT.SV.W.0076.000000T0000Z-200621T1945Z/
Lincoln KS-Russell KS-
220 PM CDT Sun Jun 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN LINCOLN AND NORTHEASTERN RUSSELL COUNTIES...
At 220 PM CDT, a severe thunderstorm was located near Luray, or 21
miles northeast of Russell, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lucas, Sylvan Grove, Luray, Ash Grove and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3922 9831 3900 9822 3892 9867 3909 9882
3914 9872 3913 9849 3922 9849
TIME...MOT...LOC 1920Z 242DEG 21KT 3913 9860
HAIL...1.00IN
WIND...60MPH
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:45 PM CDT, 57 minutes earlier.
Area forecast discussion, Jun 21, 12:45 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1245 PM CDT Sun Jun 21 2020 .SHORT TERM...(Today through Monday night) Issued at 321 AM CDT Sun Jun 21 2020 *Enhanced Risk of Severe Weather this Afternoon through Tonight* Early this morning, broad cyclonic flow aloft resides across the central US. Meanwhile, a modest upper jet is pushing into the NRN Rockies. Water vapor reveals several shortwaves and MCVs embedded within the W/NW flow aloft. One wave, and associated mid-level jet max, is moving across the Central Plains (as of 3 am), and appears to be maintaining ongoing convective clusters from NE south into OK. Thinking these storms will shift south and east away from central/southern KS by sunrise as the upper wave moves into the Mid-MS Valley region, leading to a bit more subsidence. In the wake of that wave, the focus will shift back to the upper jet, and associated s/w, currently moving through the NRN Rockies. The jet, while modest (40-60kt), will shift southeast, with the exit region overspreading a moistening and destabilizing warm sector across the Central Plains. The warm sector should be characterized by mid 60s to low 70s dewpoints beneath steep mid- level lapse rates (7-8 C/km), yielding MLCAPE values as high as 2000- 4000 j/kg by mid to late afternoon. While modest, increasing mid/upper flow veering with height should support effective shear values of 30-40kt, which will be more than adequate for storm organization. At the SFC, a pair of lows will shift east off the High Plains, and cross KS during the afternoon/evening hours. One will move along the KS/NE state line and the other across SRN KS. Increasing low-level convergence in the vicinity of those SFC lows, and associated frontal/outflow boundaries, should prove more than adequate for convective initiation, especially with the added lift from the approaching jet. The question, then, is when and where will initiation occur. The GFS is the quickest to erode the cap, while the NAM is a bit slower. Given the sources of lift present, I wouldn't be surprised if convection develops a bit more in line with the GFS' timing, even if the cap hasn't fully eroded yet. With deep layer shear oriented more perpendicular to the SFC trough/dryline (forecast to advance east through WRN KS), thinking initial development will be discrete/semi-discrete. With increased forcing over time and the likelihood of cell mergers, convection should grow upscale into one or more severe MCS'. Additionally, a diffuse west to east SFC/outflow boundary may reside across KS. Should that be present, deep layer shear would be more parallel to it, adding to the upscale growth potential. It's possible there will be one large MCS, but I can't rule out two separate clusters (one focused near each SFC low). Even if initially separate, there may be a larger merger/complex with time by the time storms reach SRN KS/NRN OK. Even though the flow aloft will be modest, the NWerly component should allow for decent veering with height. That plus adequate shear/instability should allow supercell structures to develop. Even after upscale growth, effective SRH will increase markedly (perhaps as high as 150-300 m2/s2) as a 35-45kt LLJ kicks in. Moderate to strong instability combined with the potential for rotating updrafts suggests 2"+ hail is a possibility, especially with the initially- discrete storms. Would not be surprised to see some hail up to baseball size out of those initial storms. The greatest threat of very large hail looks to be west of I-135. With time, the threat should markedly shift towards damaging wind (perhaps as high as 75 mph), and occasional large hail. Still could see some very large hail with any supercell structures embedded within the MCS, but perhaps not as big as with the initial storms. Of note, a modest mid- level jet punching into the backside of the MCS should act to enhance the wind potential. This event has the potential to produce numerous 60-75 mph gusts. While the primary threat looks to be large/very large hail and strong, damaging wind gusts, I don't want to completely rule out a low-end tornado threat. Thinking higher LCLs will probably be a limiting factor early in the event as storms form in a deeper-mixed airmass. That said, strong updrafts/enhanced stretching in the strongly unstable airmass may allow some a brief, higher-based tornado to develop. As the LLJ develops during the evening, increasing low- level moisture should lead to lower LCLs and enhanced low- level shear. By that point, storms will probably be growing upscale. Thinking the tornado threat will be over a smaller window, as SPC mentioned, and perhaps focused with any vortices embedded within the MCS. As is often the case, many events carry some caveats. Despite some festering convection this morning (central KS and SRN KS into NRN OK), and lingering cloudcover, the expectation is that this will not have a significant impact on destabilization this afternoon. If anything, it may lay down a boundary or two that could be key in initiation/storm hazards. Lastly, there is still some potential that if storms form early enough in WRN KS, that a pronounced southward movement could lead to only parts of our area seeing severe weather. Stay tuned for updates through the event. Models suggest some renewed convection is possible Monday, but this will be highly dependent on what, if any, recovery can occur after tonight's convection. Given the potential for an expansive area of storms tonight, recovery seems more in question. Should sufficient recovery occur, a low-end severe threat may materialize. Martin .LONG TERM...(Tuesday through Saturday) Issued at 321 AM CDT Sun Jun 21 2020 Still expecting an active W/NW flow regime aloft, especially mid to late week as moisture and instability return north in the wake of the next 2 days of convection. Given the forecast shear/instability, and the favorable pattern aloft, strong to severe storms will be possible once again. Martin && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jun 21 2020 Extremely challenging aviation forecast with persistent ongoing storms in central KS. These have not be reflected in models, and lends considerable uncertainty on timing/track of storms later this afternoon/evening. Given instability across the area, would expect storms to affect all sites at some point. Overall thinking is that these storms may not die and continue a slow upscale growth to the south. The alternative scenario is these storms eventually dwindle with renewed second round developing later this afternoon/evening. Anticipate VFR outside of storms. -Howerton && .HYDROLOGY... Issued at 321 AM CDT Sun Jun 21 2020 Over the next 24-48 hours, the greatest threat of river/flash flooding will reside along/west of I-35 (where the higher rainfall amounts over the past 2 days have been). Still not convinced we'll see additional convection on Monday, but if we do, it would add to the flooding threat, especially for areas that see the highest rainfall totals through tonight. Additional rounds of thunderstorms are possible mid to late-week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 93 67 88 64 / 10 90 30 40 Hutchinson 92 65 86 62 / 20 90 20 30 Newton 91 65 85 63 / 20 90 30 40 ElDorado 89 65 85 63 / 10 90 30 40 Winfield-KWLD 90 66 86 65 / 10 80 30 50 Russell 93 63 87 60 / 60 80 20 30 Great Bend 93 63 87 60 / 50 90 10 30 Salina 93 64 87 62 / 30 90 20 30 McPherson 91 64 86 61 / 30 90 20 30 Coffeyville 89 67 85 66 / 10 90 40 50 Chanute 89 67 85 65 / 10 90 40 50 Iola 89 67 85 65 / 10 80 40 50 Parsons-KPPF 89 67 85 66 / 10 90 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...PJH HYDROLOGY...RM
Hazardous weather outlook, Jun 21, 4:09 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 AM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 AM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will impact central Kansas early this morning. At this time, severe weather is not anticipated this morning. The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to baseball size and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central and south-central Kansas. Minor river and flash flooding will be possible through tonight, mainly west of I-35. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong to severe, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Local storm report, Jun 21, 10:27 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 AM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL LUCAS 39.06N 98.54W
06/21/2020 M1.00 INCH RUSSELL KS PUBLIC
DELAYED REPORT...BRIEF QUARTER SIZE HAIL AND
THEN MOSTLY DIME SIZE HAIL FOR ABOUT 3
MINUTES.
&&
TAVSpecial weather statement, Jun 21, 12:03 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
1203 PM CDT Sun Jun 21 2020
KSZ033-211730-
Lincoln KS-
1203 PM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Lincoln County in central Kansas...
* Until 1230 PM CDT.
* At 1201 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Victor, or 11 miles north of
Lincoln...moving northeast at 25 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard and Ash Grove.
LAT...LON 3922 9793 3902 9793 3894 9808 3899 9848
3922 9849
TIME...MOT...LOC 1703Z 245DEG 23KT 3920 9819
VAUGHANLocal storm report, Jun 21, 12:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S LINCOLN 38.99N 98.15W
06/21/2020 M1.50 INCH LINCOLN KS LAW ENFORCEMENT
A LOT OF PING PONG BALL SIZE HAIL AT IRON
DRIVE SOUTH OF LINCOLN.
&&
TAVLocal storm report, Jun 21, 12:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 S SYLVAN GROVE 39.00N 98.39W
06/21/2020 M1.50 INCH LINCOLN KS TRAINED SPOTTER
LARGE AMOUNT OF PING PONG BALL SIZE HAIL.
&&
TAVLocal storm report, Jun 21, 1:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 8 N ELLSWORTH 38.85N 98.23W
06/21/2020 ELLSWORTH KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
TAVLocal storm report, Jun 21, 1:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 2 S ELLSWORTH 38.71N 98.23W
06/21/2020 E67 MPH ELLSWORTH KS TRAINED SPOTTER
ALSO CAN SEE A RAPIDLY ROTATING WALL CLOUD TO HIS
NORTHWEST FROM THIS LOCATION.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:48 PM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 21, 1:02 AM CDT | Special Weather Statement | ICT | Harper | 58 min |
| Jun 21, 2:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 57 min |
| Jun 21, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jun 21, 2:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 21, 3:08 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 67 min |
| Jun 21, 5:07 AM CDT | Special Weather Statement | ICT | Barton, Russell | 53 min |
| Jun 21, 12:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Jun 21, 12:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jun 21, 1:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 59 min |
| Jun 21, 1:34 PM CDT | Tornado Warning | ICT | Ellsworth | 21 min |
| Jun 21, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| Jun 21, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 59 min |
| Jun 21, 2:06 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jun 21, 2:13 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 6 hr |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 21, 2:59 PM CDT | Flash Flood Warning | ICT | Ellsworth | 4 hr |
| Jun 21, 3:01 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| Jun 21, 3:05 PM CDT | Areal Flood Warning | ICT | Russell | 18 hr |
| Jun 21, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Jun 21, 3:47 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 21, 4:25 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice | 16 hr |
| Jun 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 30 min |
| Jun 21, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 57 min |
| Jun 21, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 56 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Kingman, McPherson, Reno, Rice, Sedgwick | 93 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.